1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

the more Metformin the less B12 uptake ..!!!

Discussion in 'Diabetes Discussions' started by Freema, May 7, 2017.

  1. Freema

    Freema Type 2 · Expert

    Messages:
    7,161
    Likes Received:
    16,929
    Trophy Points:
    178
    well it is really a scandal that not all patients are informed of this sideeffect when offered Metformin


    https://www.ncbi.nlm.nih.gov/pubmed/24959880

    CONCLUSIONS:
    The reduction of vitamin B12 may be induced by metformin in a dose dependent manner.
     
  2. To be fair, B12 is mentioned on the leaflet inside the box. It's not a secret.
     
    • Agree Agree x 2
    • Informative Informative x 1
  3. Johnjoe13

    Johnjoe13 Type 2 · Well-Known Member

    Messages:
    399
    Likes Received:
    1,425
    Trophy Points:
    158
    I have to say that the diabetic nurse did mention this when I was prescribed metformin and said I should also read the leaflet and go back if I thought I had any of the side effects, but she also said they would test me later on as well. Given I'm on a relatively low dose of the stuff I cant say if this drug would cause B12 deficiency in me, however after a month I started taking a supplement every day just to make sure there were no problems.

    So I've been taking B12 since November and 2 weeks ago after my latest round of blood tests I saw the Doc on another matter and he asked what vitamin supplements I was taking, so I said just multivitamins and he said 'not extra B12 then'? to which I said I was. He then showed my the levels on the computer and the B12 was like nearly off the chart and way too high. Needless to say he told me to stop taking it because I did not need it. I explained why I was taking it and he said I was wasting my money and any deficiency would be picked up in my routine tests anyway.
     
  4. JohnEGreen

    JohnEGreen Other · Expert

    Messages:
    9,464
    Likes Received:
    19,933
    Trophy Points:
    198
    Many things are picked up in routine tests not all are acted on.
     
  5. JohnEGreen

    JohnEGreen Other · Expert

    Messages:
    9,464
    Likes Received:
    19,933
    Trophy Points:
    198
    "
    Although vitamin B-12 is generally considered to be safe, and no "Upper Tolerable Intake Level" has been established, there are some reports of doses of 20 mcg per day or higher causing outbreaks of acne and rosacea. There is also a study which showed that a high-dose B complex supplement (with 1,000 mcg of B-12) hurt, rather than helped, people with type 1 or type 2 diabetes and advanced kidney disease, resulting in a worsening of kidney function and an increase in the risk of heart attack, stroke and death. "

    http://www.consumerlab.com/answers/...tains+50,000%+the+Daily+Value!+/too_much_b12/
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook